Margaret Roxburgh, a 54-year-old grandmother in the UK, was given Omniscan prior to a routine magnetic resonance angiogram (MRA) scan, according to the Sunday Mail on 1/31/10. MRA scans, like magnetic resonance imaging (MRI) scans, provide images of the blood vessels inside the body.
Within 24 hours of the injection, Roxburgh suffered hot pains and her legs swelled to twice their normal size. Her hair fell out a few days after the procedure, and she was diagnosed with Nephrogenic Systemic Fibrosis (NSF). Roxburgh now uses a wheelchair and has been told that she may die from her condition.
She has filed a lawsuit against GE Healthcare Ltd. and GE Healthcare UK Ltd., both subsidiaries of General Electric.
Doctors in the UK have since been told not to give the contrast agent to anyone with severe kidney problems.
Adverse reactions to contrast agent are rare but serious, says study
READ MORE MRI HEALTH RISK LEGAL NEWS
Researchers noted that severe adverse reactions are rare, but that radiologists and patients should be aware of the risk of using gadolinium-based contrast agents. So far, researchers believe the risk of developing NSF is highest in patients who suffer from decreased kidney function.
NSF is a potentially fatal condition marked by hardening of the skin around the patient's joints. Movement is often so painful that the patient becomes confined to a wheelchair. NSF can also cause the skin around the internal organs to harden, limiting their ability to carry out their functions.